Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Austin/San Antonio, TX

May 15, 2018Burnet County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 15, 2018, 5:05 PM CDT for Burnet County, Williamson County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2018, 5:05 PM CDT (22:05 UTC)
Expired
May 15, 2018, 6:00 PM CDT
In force
55 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Burnet County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 52 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WUUS54 KEWX 152205
SVREWX
TXC053-491-152300-
/O.NEW.KEWX.SV.W.0061.180515T2205Z-180515T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
505 PM CDT TUE MAY 15 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Williamson County in south central Texas...
  Northeastern Burnet County in south central Texas...

* Until 600 PM CDT

* At 504 PM CDT, a severe thunderstorm was located near Kempner, or 7
  miles west of Copperas Cove, moving south at 30 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Georgetown, Burnet, Bertram, Serenada, Liberty Hill, Florence,
  Georgetown Dam, Watson, Oatmeal, Briggs, Sun City, Mahomet,
  Sunnylane, Joppa, Andice, Shady Grove and Seward Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3065 9765 3064 9825 3103 9816 3103 9791
TIME...MOT...LOC 2204Z 352DEG 26KT 3111 9803 

HAIL...1.75IN
WIND...70MPH
 
$$

CP
3 follow-up statements
256 
WWUS54 KEWX 152226
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
526 PM CDT TUE MAY 15 2018

TXC053-491-152300-
/O.CON.KEWX.SV.W.0061.000000T0000Z-180515T2300Z/
Williamson TX-Burnet TX-
526 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN WILLIAMSON AND NORTHEASTERN BURNET COUNTIES...

At 525 PM CDT, a severe thunderstorm was located over Watson, or 12
miles southeast of Lampasas, moving south at 30 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Georgetown, Burnet, Bertram, Serenada, Liberty Hill, Florence,
Georgetown Dam, Watson, Oatmeal, Briggs, Sun City, Mahomet,
Sunnylane, Joppa, Andice, Shady Grove and Seward Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3065 9765 3064 9825 3103 9816 3103 9791
TIME...MOT...LOC 2225Z 352DEG 26KT 3095 9800 

HAIL...2.50IN
WIND...70MPH
 
$$

CP
363 
WWUS54 KEWX 152234
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
534 PM CDT TUE MAY 15 2018

TXC053-491-152300-
/O.CON.KEWX.SV.W.0061.000000T0000Z-180515T2300Z/
Williamson TX-Burnet TX-
534 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN WILLIAMSON AND NORTHEASTERN BURNET COUNTIES...

At 533 PM CDT, a severe thunderstorm was located near Watson, or 9
miles southwest of Copperas Cove, moving south at 20 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Georgetown, Burnet, Bertram, Serenada, Liberty Hill, Florence,
Georgetown Dam, Watson, Oatmeal, Briggs, Sun City, Mahomet,
Sunnylane, Joppa, Andice, Shady Grove and Seward Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3065 9765 3064 9825 3103 9816 3103 9791
TIME...MOT...LOC 2233Z 345DEG 18KT 3099 9797 

HAIL...1.75IN
WIND...70MPH
 
$$

CP
238 
WWUS54 KEWX 152244
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
544 PM CDT TUE MAY 15 2018

TXC491-152253-
/O.CAN.KEWX.SV.W.0061.000000T0000Z-180515T2300Z/
Williamson TX-
544 PM CDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILLIAMSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning is not expected 
to move into Williamson County. Therefore, the warning has been 
cancelled.

LAT...LON 3103 9791 3090 9783 3084 9790 3077 9798
      3076 9822 3103 9816
TIME...MOT...LOC 2243Z 063DEG 8KT 3090 9815 

$$

TXC053-152300-
/O.CON.KEWX.SV.W.0061.000000T0000Z-180515T2300Z/
Burnet TX-
544 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BURNET COUNTY...

At 543 PM CDT, a severe thunderstorm was located over Sunnylane, or
10 miles northeast of Burnet, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Burnet, Mahomet, Sunnylane, Joppa, Watson, Briggs and Shady Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3103 9791 3090 9783 3084 9790 3077 9798
      3076 9822 3103 9816
TIME...MOT...LOC 2243Z 063DEG 8KT 3090 9815 

HAIL...1.00IN
WIND...60MPH
 
$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:01 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 15, 3:01 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
301 PM CDT Tue May 15 2018

.SHORT TERM (Tonight through Wednesday Night)...
There are still a lot of uncertainties regarding the short-term
forecast as is usual the case with these subtle disturbances within
northwest flow aloft. The best upper support for convection will be
just to the north of our area and this is where some convection has
already developed. We will have to watch these areas for possible
south or southeast movement into our CWA late this afternoon and
evening. First, scattered thunderstorms have developed to the west of
Val Verde County near the dryline. As these storms become
sustained, 700-300 mb mean winds from the west could bring this
activity into Val Verde County around 5-7 PM. Will forecast 20/30
PoPs this evening for the northern Rio Grande Plains for this
potential activity.

A second area of storms is developing near a surface low northeast
of Midland. The best potential for these storms to make it to the CWA
would be for them to congeal into a small complex that would become
cold-pool dominated. Forward-propagation vectors point to the
southeast by 00z and this would bring the potential storms into the
northern Hill Country after 00z. The latest HRRR does support this
scenario and the latest satellite imagery looks promising for
additional development needed for cold-pool generation.

A third area of storms is located southwest of Fort Worth and these
storms are moving stationary. Think these could eventually move
southeast and clip the CWA later this afternoon, but probabilities
are pretty low as these are a little too far east. A fourth area of
storms is currently near the TX/OK border and does have a developed
cold pool associated with the storms moving to the south as evident
on the latest visible satellite imagery. Current movement of the
boundary is to the south and the latest HRRR moves this system SSE
through the evening hours into the northeastern CWA around 4-6z. The
third area of storms mentioned could impact the storms are they may
cut off the boundary. The HRRR does not have the third area as robust
as currently occurring. Will forecast 20 to 40 PoPs for north and
northeastern CWA for tonight.

Any storms that do move into the CWA this evening should be in a
weakened state as the boundary layer slightly cools and inhibition
increases. A strong storm or two will be possible initially and the
SPC has the northern Hill Country and Edwards Plateau in a marginal
risk of severe storms. By morning, lows will be in the upper 60s to
lower 70s with patchy fog possible in the Coastal Plains.

Most of tomorrow will remain dry but there could be additional storms
develop northwest of our CWA that move into the Edwards Plateau and
northern Hill Country in the late afternoon or evening hours.
Overall, think the coverage of storms will be less as shortwave
ridging begins to move into the area. Highs tomorrow will be in the
lower 90s to upper 90s with the higher values along the Rio Grande.

&&

.LONG TERM (Thursday through Tuesday)...
Shortwave ridging will be the main player for the beginning of the
long-term forecast. Dry and hot weather is expected Thursday through
Saturday. 850 mb temps along the Rio Grande will be up to 26C
Thursday afternoon and we should see the first 100 degree day of the
season for Del Rio Thursday with middle 90s along the I-35 corridor.
850 temps will cool slightly Friday and temps should be a degree or
two cooler. As the ridge slides to the east Sunday, storm chances
will return to the forecast for the northwest CWA Sunday and Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  94  70  95  71 /  30  -   10  -    0
Austin Bergstrom Intl Airport  67  92  66  93  69 /  30  -   10  -    0
New Braunfels Muni Airport     67  92  66  93  68 /  20   0  -    0   0
Burnet Muni Airport            69  92  68  93  69 /  40  20  20  -    0
Del Rio Intl Airport           73  98  73 100  73 /  30  -   -    0   0
Georgetown Muni Airport        69  93  68  93  69 /  30  20  20  -    0
Hondo Muni Airport             69  94  67  96  67 /  20  -   -    0   0
San Marcos Muni Airport        68  92  66  93  69 /  20   0  -   -    0
La Grange - Fayette Regional   69  92  68  93  71 /  20   0  -   -    0
San Antonio Intl Airport       71  92  70  95  70 /  20   0  -    0   0
Stinson Muni Airport           70  93  69  96  70 /  10   0  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...Hampshire
Public Service/Data Collection...YB
Hazardous weather outlook, May 15, 4:44 AM CDT, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
444 AM CDT Tue May 15 2018

TXZ171>173-183>194-202>209-217>225-228-160945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
444 AM CDT Tue May 15 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong thunderstorms are possible across the Hill Country and
southern Edwards Plateau late this afternoon and evening. This
activity should come to an end by midnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:51 PM CDTSpecial Weather StatementEWXKerr54 min
May 15, 12:06 AM CDTSpecial Weather StatementEWXGillespie24 min
May 15, 5:40 PM CDTSpecial Weather StatementEWXBurnet35 min
May 15, 6:00 PM CDTSpecial Weather StatementEWXBurnet30 min
May 15, 6:11 PM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson49 min
May 15, 6:44 PM CDTSpecial Weather StatementEWXBlanco, Gillespie, Llano61 min
May 15, 6:58 PM CDTSpecial Weather StatementEWXTravis47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.